Texas, 2009

Damaging Winds and Lightning Strike in Texas, July 18, 2009

July 18, 2009 · NWS LCH · 6 events in 2 counties and zones

A line of strong to severe thunderstorms developed during the afternoon hours across interior southeast Texas, before moving southward into the Gulf of Mexico. Numerous reports of large hail, damaging winds, and intense lightning were received, with one fatality from a falling tree limb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of strong to severe thunderstorms developed during the afternoon hours across interior southeast Texas, before moving southward into the Gulf of Mexico. Numerous reports of large hail, damaging winds, and intense lightning were received, with one fatality from a falling tree limb. High winds and lightning combined to knock out power to 11000 customers across southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 18, 2:13 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 2:13 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CDT SAT JUL 18 2009

.DISCUSSION...

RADAR IMAGERY SHOWING A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS
HAS DEVELOPED OVER EAST TEXAS AND IS SPREADING SOUTHEASTWARD INTO
THE CWA. VELOCITY DATA HAS BEEN SHOWING NUMEROUS MICROBURSTS AND
DOWNBURSTS WITH THIS ACTIVITY. STRONG INSTABILITY LEVELS AND
CONSIDERABLE DRY AIR ABOVE 800MB ON THE 12Z KLCH SOUNDING BOTH
SUGGEST SOME WIND DAMAGE IS POSSIBLE WITH THIS ACTIVITY WITH
LARGE HAIL A LESSER THREAT. MODELS SUGGEST ACTIVITY WILL CONTINUE
SOUTHEASTWARD AND REACH THE COAST BEFORE DIMINISHING THIS
EVENING...AND WILL KEEP LOW CHANCE POPS THROUGH MIDNIGHT.

HAVE MADE FEW CHANGES TO ONGOING FORECAST WITH NO SIGNIFICANT
CHANGES NOTED IN MODELS. MOS GUIDANCE INDICATING HIGH CHANCE POPS
FOR TOMORROW AS THE COLD FRONT OVER NORTHERN LOUISIANA MOVES
SOUTHWARD INTO CENTRAL LOUISIANA...AND A VORT MAX MOVES
SOUTHWESTWARD ACROSS THE CWA. ONCE AGAIN WITH ABUNDANT DRY AIR
ALOFT AND SIGNIFICANT INSTABILITY WILL LIKELY SEE A FEW STRONG TO
SEVERE THUNDERSTORMS. SURFACE DEWPOINTS IN THE 50S AND 60S NORTH
OF THE FRONT EXPECTED TO OOZE INTO FAR NORTHERN PARTS OF THE
CWA...LEADING TO SOME RATHER COOL NIGHTS FOR AEX...BUT LITTLE
NOTICEABLE CHANGE FURTHER SOUTH.

ENOUGH DRY AIR TO INFILTRATE THE AREA TO GREATLY REDUCE COVERAGE
OF CONVECTION ON MONDAY. UPPER LEVEL PATTERN TO TRANSITION TO A
RIDGE OVER THE WEST COAST AND DEEP TROUGH OVER THE CENTRAL AND
EASTERN CONUS...LEAVING A WEAKNESS ALOFT OVER OUR REGION. WITH HIGHER
PWAT AIR TO MOVE BACK NORTHWARD FOR MIDWEEK...EXPECT A RETURN TO
MORE TYPICAL RAIN CHANCES AND NEAR NORMAL TEMPERATURES FOR THE
REMAINDER OF THE WEEK.

&&

.MARINE...

A COLD FRONT WILL PUSH TO NEAR THE COAST FROM TONIGHT INTO
SUNDAY...BRINGING WEAK OFFSHORE FLOW TO THE COASTAL WATERS
THROUGH MONDAY. ONSHORE FLOW WILL RETURN BY TUESDAY AND CONTINUE
THROUGH THE REMAINDER OF THE WEEK. A CONTINUED CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED THROUGHOUT THE FORECAST
PERIOD...ALONG WITH LIGHT WINDS AND LOW SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  90  72  90  73 /  30  50  20  20  10
KBPT  73  91  72  90  73 /  30  50  20  20  10
KAEX  69  91  67  92  69 /  20  30  20  20  10
KLFT  72  90  71  90  71 /  30  40  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jul 18, 3:48 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT SAT JUL 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
448 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD
BECOME STRONG. THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS
WILL BE FREQUENT LIGHTNING...WIND GUSTS TO 30 MPH...AND VERY HEAVY
RAINFALL. SOME STORMS COULD PRODUCE MINOR LOCALIZED
FLOODING...MAINLY IN URBAN AREAS AND IN LOW SPOTS NEAR CREEKS AND
DITCHES.

SHOWER AND THUNDERSTORM ACTIVITY OVER LAND SHOULD DISSIPATE DURING
THE EVENING...WITH SCATTERED SHOWERS OR STORMS POSSIBLE OVER THE
COASTAL WATERS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
AS ANOTHER DISTURBANCE CROSSES THE AREA...WITH FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL POSSIBLE IN THE
STRONGER STORMS.

A MORE TYPICAL SUMMERTIME PATTERN WILL RESUME DURING THE WEEK WITH
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 1:20 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
220 PM CDT SAT JUL 18 2009

LAZ027-028-182000-
RAPIDES LA-VERNON LA-
220 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR RAPIDES AND VERNON PARISHES UNTIL
300 PM CDT...

AT 215 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF HINESTON TO 2 MILES NORTHWEST OF FORT POLK...
MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FORT POLK BY 225 PM CDT...
  LACAMP BY 235 PM CDT...
  HINESTON AND CALCASIEU BY 300 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Jul 18, 1:54 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT SAT JUL 18 2009

LAZ027-028-030>032-182100-
RAPIDES LA-VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-
254 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...EVANGELINE...
ALLEN AND BEAUREGARD PARISHES UNTIL 400 PM CDT...

AT 252 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 3
MILES WEST OF TURKEY CREEK TO 10 MILES NORTH OF SINGER...MOVING
SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO UNION
  HILL...TURKEY CREEK...SUGARTOWN...SINGER...ROSEPINE...REEVES...
  REDDELL...RAGLEY...PITKIN...PINE PRAIRIE...ORETTA...OBERLIN...
  OAKDALE...MITTIE...MCNARY...MAMOU...LONGVILLE...LEBLANC...
  JUNCTION...GRANT...GLENMORA...EVANS...ELIZABETH...DRY CREEK...DE
  RIDDER...BUNDICK LAKE AND BEAVER.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER
Special weather statement, Jul 18, 2:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT SAT JUL 18 2009

LAZ027-TXZ180>182-201-182130-
VERNON LA-NEWTON TX-JASPER TX-TYLER TX-HARDIN TX-
332 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON...JASPER...TYLER AND HARDIN COUNTIES UNTIL 430 PM
CDT...

AT 329 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF TOWN BLUFF...
MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEWTON BY 340 PM CDT...
  MT. UNION BY 345 PM CDT...
  VILLAGE MILLS BY 350 PM CDT...
  FRED BY 355 PM CDT...
  KIRBYVILLE...BLEAKWOOD AND HONEY ISLAND BY 405 PM CDT...
  BON WEIR BY 415 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER
Special weather statement, Jul 18, 3:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 PM CDT SAT JUL 18 2009

LAZ030>033-041>043-045-182200-
EVANGELINE LA-ALLEN LA-BEAUREGARD LA-ST. LANDRY LA-
UPPER ST. MARTIN LA-ACADIA LA-JEFFERSON DAVIS LA-CALCASIEU LA-
403 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT FOR EVANGELINE...ALLEN...BEAUREGARD...
ST. LANDRY...ACADIA...JEFFERSON DAVIS...CALCASIEU AND ST. MARTIN
PARISHES UNTIL 500 PM CDT...

AT 401 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR EXTENDING FROM DE QUINCY TO 5
MILES EAST OF WASHINGTON...MOVING SOUTHEAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHATAIGNIER BY 410 PM CDT...
  KINDER BY 415 PM CDT...
  PORT BARRE...ELTON AND BASILE BY 420 PM CDT...
  TOPSY AND LAWTELL BY 425 PM CDT...
  OPELOUSAS AND EUNICE BY 430 PM CDT...
  GILLIS BY 435 PM CDT...
  MOSS BLUFF BY 440 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 79 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 18, 3:40 PM CST
Where
Orange County, 0.29 mi SW of Pine Forest
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.177, -94.034

An 84 year old Pine Forest resident was killed at his residence on Hulett Street by a fallen tree limb. As the man arrived home at his residence and exited a vehicle, a tree limb as large as a car was blown out of a 60 foot tall pine tree and crushed both him and the vehicle.

Thunderstorm Wind, Orange

When
July 18, 3:45 PM CST
Where
Orange County, 5 mi N of Vidor
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.192, -94.020

A trained spotter reported an oak tree was split in half and knocked over by high winds.

Thunderstorm Wind, Orange

When
July 18, 3:50 PM CST
Where
Orange County, Vidor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.120, -94.020

Beaumont Enterprise reported numerous trees and power lines blown down across the city of Vidor.

Thunderstorm Wind, Jefferson

When
July 18, 4:20 PM CST
Where
Jefferson County, Port Arthur
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.900, -93.930

A trained spotter estimated 65 mph winds in Port Arthur.

Thunderstorm Wind, Jefferson

When
July 18, 4:25 PM CST
Where
Jefferson County, Beaumont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.080, -94.100

Beaumont Enterprise reported numerous downed powerlines across Beaumont, with 5700 customers without power across the city and 11000 customers without power throughout southeast Texas.

Lightning, Orange

When
July 18, 6:00 PM CST
Where
Orange County, 1.27 mi WSW of Peveto
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.123, -93.840

Beaumont Enterprise reported the Old First Baptist Church along Interstate 10 in Orange caught fire from a lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Orange2009-07-1884MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190066, 190071, 190073, 190072, 190070, 190059.